Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 10, NWS Glasgow, MT

November 20, 2017Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Nov 20, 2017, 8:35 AM MST for Phillips County, Montana. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 8:35 AM MST (15:35 UTC)
Expired
Nov 20, 2017, 2:00 PM MST
In force
5 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 3.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2017-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2017-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3265 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WWUS75 KGGW 201535 AAA
NPWGGW

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Glasgow MT
835 AM MST Mon Nov 20 2017

...WINDY START TO THE WEEK...

.Enhanced winds near the Little Rockies.

MTZ060-202100-
/O.NEW.KGGW.HW.W.0010.171120T1535Z-171120T2100Z/
Southwest Phillips-
Including the city of Zortman
835 AM MST Mon Nov 20 2017

...HIGH WIND WARNING IN EFFECT UNTIL 2 PM MST THIS AFTERNOON...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect until 2 PM MST this afternoon.

* WINDS...Northwest 30 to 40 mph with gusts up to 60 mph.

* TIMING...Today through early this afternoon.

* IMPACTS...Strong winds may blow down tree limbs. High profile
  vehicles will be difficult to control, especially along US
  Highway 191 near the Little Rocky Mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ016-017-021>023-210500-
/O.CON.KGGW.LW.Y.0057.171120T1600Z-171121T0500Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
835 AM MST Mon Nov 20 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS
EVENING FOR FORT PECK LAKE...

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* TIMING...Mid-morning through mid evening.

* IMPACTS...These winds will make open waters of the lake rough
  and hazardous, and may result in high waves which could tip or 
  swamp smaller craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$
1 follow-up statement
673 
WWUS75 KGGW 202111
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
211 PM MST Mon Nov 20 2017

.Winds gradually diminishing through this evening.

MTZ060-202215-
/O.EXP.KGGW.HW.W.0010.000000T0000Z-171120T2100Z/
Southwest Phillips-
211 PM MST Mon Nov 20 2017

...HIGH WIND WARNING HAS EXPIRED...

Earlier strong and gusty winds have diminished below 30 mph near
the Little Rockies and no longer pose a threat to high profile
vehicles.

$$

MTZ016-017-021>023-210500-
/O.CON.KGGW.LW.Y.0057.000000T0000Z-171121T0500Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
211 PM MST Mon Nov 20 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS
EVENING FOR FORT PECK LAKE...

* WINDS...From the north and northwest at 15 to 20 mph with gusts
  up to 35 mph.

* TIMING...Through mid evening.

* IMPACTS...These winds will make open waters of the lake rough
  and hazardous, and may result in high waves which could tip or 
  swamp smaller craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Nov 20, 3:59 AM MST, 4 hours 36 minutes earlier.

Area forecast discussion, Nov 20, 3:59 AM MST, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
359 AM MST Mon Nov 20 2017

.SHORT TERM...for northeast Montana...today through Tue...

Synoptic Setup: Forecast begins with an exiting meso-ridge over
the High Plains of Montana and southern Alberta and the Dakotas.
On its heels is a large Arctic air plume is running down northern
Alberta and clashing against the exiting airmass. farther
upstream, another pacific ridge-trough couplet sets off the coast
of British Columbia. Meanwhile, off the coast of California a
surge of warm air is forming into a synoptic ridge.

Today through Tonight: Arctic air will move down the front range
and and arrive at the International Border around roughly Noon. as
the cold front moves through the CWA during the afternoon
temperatures will begin to fall and Winds will become gusty. This
should last through the evening hours. Therefore, a lake winds
Advisory is out.    GAH

.LONG TERM...Tue night through Mon...

Tuesday through Thursday: Pacific ridge off of the Pac Northwest
will move inland and the heat over California will quickly fill it
in making it larger over these periods. FLow will become
northwest aloft over northeast montana and temperatures should
rapidly warm with the peak hitting Thursday as the ridge axis
moves by. Conditions should remain dry through most of these
periods.

Thursday night into Friday: Ridge axis will exit as the pacific
trough part of the couplet moves through. Thankfully, models while
looking cooler do not appear to bring in arctic air into the
passing trough making things more seasonal.

Friday night into Saturday night: Models begin to break down
here. Best guess is for another Pacific Ridge to move through the
region warming things up briefly again.

Sunday onward: Rapid model breakdown post ridge leads to a below
confidence forecast. Expect the forecast to change from about here
onward. GAH

&&

.AVIATION...

FLIGHT CAT: VFR

LLWS: As an inversion sets in this morning chances for LLWS just
off the deck will become increasingly likely. LLWS should be over
by 18Z.

SYNOPSIS: Ridge across the area will exit around Noon as a cold
front moves in along the International Border. Winds should pick
up during the afternoon and last through the evening as well. Low
stratus may settle in just northeast of KSDY and KOLF during the
overnight hours along the ND/MT border.

WIND: West at 5 to 15 kts through the morning, veering to  the
northwest and increasing to 15 to 25 kts during the afternoon
hours and evening hours.

GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 9 AM this morning to 10 PM MST this
evening For Fort Peck Lake for Central and Southeast Phillips...
Central and Southern Valley...Garfield...McCone...Petroleum.

&&

weather.gov/glasgow
Hazardous weather outlook, Nov 20, 8:10 AM MST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
810 AM MST Mon Nov 20 2017

MTZ016>027-059-061-062-202100-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-Northern Valley-
Eastern Roosevelt-
810 AM MST Mon Nov 20 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

Windy conditions will continue today with northwest winds of 15 to
30 mph and gusts to 40 mph are expected. Temperatures will fall as
a cold front passed through the area this morning.

With Monday night lows falling into single digits, some wind
chills may fall to 15 below north of the Hi-Line. This includes
places like Opheim, Scobey and Plentywood.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MTZ060-202100-
Southwest Phillips-
810 AM MST Mon Nov 20 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

Very strong northwest winds are expected to continue this morning
with gusts to around 60 mph. These winds should diminish this
afternoon.

High profile vehicles should take precautions, keeping both hands
on the steering wheel if they must travel through this area today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 8:34 PM MSTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley25 hr

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.